Alert archive / Wisconsin / Special Weather Statements in 2023
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 3, 2023, 7:13 PM CDT for Clark County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 3, 2023, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 40
County Clark County, WI
The radar
The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted.
858
WWUS83 KARX 040013
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Thu Aug 3 2023
WIZ029-040045-
Clark WI-
713 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Clark
County through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fairchild, or 11 miles northwest of Neillsville, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Clark
County, including the following locations... Wildcat Mound, Snyder
Lake, The Highground, Tioga, Highway 10 And Bald Peak Road and
Sidney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4468 9089 4469 9072 4450 9063 4452 9090
TIME...MOT...LOC 0013Z 344DEG 8KT 4464 9081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
SkowWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:46 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 3, 6:46 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 646 PM CDT Thu Aug 3 2023 .DISCUSSION...(This evening through Thursday) Issued at 158 PM CDT Thu Aug 3 2023 Key Messages: - Scattered Storms Possible Today and Friday, Lower Chances For Dense Fog Late Tonight Into Friday Morning - Widespread Heavy Rain Becoming More Likely This Weekend - Weekend Storm Potential Continues to be Low Confidence and Conditional From Continuing Disagreement Between Longer Term Models For This Afternoon and Evening... A weak front will move south through the area. With temperatures in the mid-and upper 80s and dew points around 70, surface-based CAPES have climbed into the 2500 to 3000 J/kg range. The aforementioned front will provide just enough convergence for some isolated to scattered (15-30%) showers and storms. While the 0-6 km effective shear is currently in the 35 to 40 knot range along and north of Interstate 94, this shear will weaken through the afternoon as the 40-knot 500 mb speed maximum moves away from the region and into southern Lower Michigan. As result, not anticipating any organized severe storms in our area. Under partly sunny skies, high temperatures will range from the mid-80s to lower 90s. Late Tonight... The models continue to show generally light winds up to 800 mb. With some slightly drier air advecting into the region in the wake of the frontal passage, soundings continue to show very little moisture in the boundary layer. As a result, kept a small chance (20%) of fog confined to the river valleys. Overall, the best chances to look to be in the Mississippi and Wisconsin tributaries. Friday Night... A slow moving trough will approach the area from the Northern Plains. 0-1 km mixed layer CAPES will be up to around 250 J/kg mainly along and west of the Mississippi River. This will be enough instability for a 20-30 percent chance of showers and storms. Like this afternoon and evening, there will be very little 0-3 km and 0-6 km shear, so no organized severe weather is expected. Weekend Storm Chances: Mid/long range guidance is in fairly good agreement (50-80%) that a 500mb trough will move across the central U.S this weekend resulting in precipitation. This appears to be a fairly dynamic system with many different components, creating points of uncertainty in how this weekend will look for our region. The general trend seems to have the trough strengthening as it moves through our region into Sunday developing and potentially deepening a surface low in the process. Both the 03.06 GFS and 03.12 NAM have the initial warm front quasi-zonal from the Northern to Central Plains from low and mid-level WAA ahead of the trough as it pulls off of the Rocky Mountains through the Central Plains, creating a baroclinic zone for our weekend surface low to develop. However, after the trough moves into the Great Plains the deterministic guidance tends to deviate. The NAM and GFS have similar positions of the upper-level trough. and therefore similar positions of the surface low. However, the 03.12 NAM and 03.00 ECMWF favor a neutrally tilted trough-axis contrasting the GFS which is positively tilted. In turn, the NAM/EC solution tends to deepen the surface low substantially more than the GFS with stronger WAA in the warm sector and resulting in a robust surface cold front developing and trailing the low to the south. The GFS tends to not develop the surface low to the extent of the NAM which displays a less impressive warm sector. Regardless, an enhancing sub-tropical jet overnight Sunday will eventually provide a moisture feed for our region, creating an environment for localized heavy rainfall on Sunday. Accordingly, precipitable water values across guidance are over 2" and warm cloud depths are over 4km. Both the GEFS and EPS reflect this widespread heavier rain potential with moderate to strong confidence (60-70%) for greater than 0.5" of accumulation through the weekend across the local region in southeast Minnesota, northeast Iowa, and western into central Wisconsin. Storm Potential and Strength This Weekend: The severe threat for Sunday is inherently contingent on the degree of deepening to the surface low, with model disagreements explained previously. The 03.00 EC and 03.12 NAM, which tend to favor a deeper surface low, want to build 1500-2000 J/kg of MUCAPE in northeast Iowa into the day on Sunday. On the other hand, the weaker surface low solution in the 03.06 GFS has minimal instability making its way into our region from weaker WAA and moisture advection. The shear profiles with this setup look more surface-based with respectable 0-3km shear showing up in all of the guidance. However, accessing this lower level shear remains a question between deterministic guidance, which directly influences severity. Unimpressive lapse rates in all levels with weaker 0-6km shear suggest a weaker hail threat, becoming more of a wind concern from stronger DCAPE values signaled along the surface warm front. Another conditional hazardous threat, due to the stacked nature of the system, are landspouts/non-supercell tornadoes. This is due to the stacked nature of the low and the presence of modest 0-1km shear around 15 knots with lower LCLS around 1500 ft possible. In summary, increasing confidence for a heavy rain event this weekend from northeast Iowa into southeast Minnesota and west- central Wisconsin. However, uncertainty regarding storm potential and strength remains high with regards to exact precipitation amounts and any severe potential associated with the incoming disturbance. Expect increasing confidence in coming forecasts as high resolution guidance convective allowing models come into view of storm potential and parameters. Next Week: Expect a return to the previous synoptic pattern, upper level northwesterly flow persisting into the new week with longwave troughing over the Great lakes and into East Coast. This should keep our temperatures on the cooler side going into next week. Both the EPS and GEFS members place highs being in the upper 70s and lower 80s to start next week. The deterministic 03.06 EC and GFS hint at the possibility for some shortwaves during the middle and later part of next week enhancing our pops but predictability is low at the current forecast hour (>120). && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 645 PM CDT Thu Aug 3 2023 Isolated showers and thunderstorms north of an AUM to LNR line dissipate early this evening. Valley fog and LIFR ceilings should develop in the Mississippi River and its tributaries after 06Z tonight through 12-15Z, though there exists some uncertainty in how low visibilities will fall at LSE. Otherwise, look for VFR conditions through Friday with light winds tonight veering to the east at 5-10 kts in the morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/Naylor AVIATION...Skow
Hazardous weather outlook, Aug 3, 10:12 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 1012 AM CDT Thu Aug 3 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1012 AM CDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and from southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated non-severe storms are possible from late afternoon into early evening, mostly across Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms are possible Saturday and Sunday. There is a conditional risk for a few stronger storms. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Aug 3, 6:01 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
601 PM CDT Thu Aug 3 2023
WIZ029-032330-
Clark WI-
601 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southeastern Clark
County through 630 PM CDT...
At 600 PM CDT, trained weather spotters reported a strong
thunderstorm near Greenwood, or 10 miles north of Neillsville, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Loyal around 610 PM CDT.
Other locations impacted by this storm include Chili, Hog Corners,
Highway 73 And 98, Chili Corners, Christie, Veefkind, Lynn, Sidney,
County Roads H And K and Highway 95 And 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9057 4466 9077 4485 9062 4470 9031
4461 9032
TIME...MOT...LOC 2300Z 313DEG 17KT 4471 9060
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Aug 3, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Thu Aug 3 2023
WIZ029-040045-
Clark WI-
713 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Clark
County through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fairchild, or 11 miles northwest of Neillsville, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Clark
County, including the following locations... Wildcat Mound, Snyder
Lake, The Highground, Tioga, Highway 10 And Bald Peak Road and
Sidney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4468 9089 4469 9072 4450 9063 4452 9090
TIME...MOT...LOC 0013Z 344DEG 8KT 4464 9081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:03 PM CDT | Special Weather Statement | ARX | Jackson | 27 min |
| Aug 4, 2:09 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 51 min |
| Aug 4, 5:43 PM CDT | Special Weather Statement | ARX | Howard | 32 min |
| Aug 4, 6:16 PM CDT | Special Weather Statement | ARX | Fillmore | 29 min |
Nearby
Special Weather Statements in Wisconsin, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.